Q:

8/5/2013
30 yo pregnant woman with antiphospholopid syndrom on Lovenox as a preventive, developed a fine pruritic red rash around injection sites on the abdomen. She continued to use same x 10 days. Rash always localized to sites. Stopped Lovenox x 24h and started Arixtra 7.5mg SQ. 1-2 days later developed an urticaric rash on back and legs, not around injection sites of Arixtra. Rash spread to chest as well, very pruritic, comes and goes but usually outbreaks in the evenings. Stopped Arixtra after 3 days, started on Benadryl and urticaric rash almost resolved. Rash around Lovenox injection sites better but not completely resolved. Is this patient allergic to both or is the urticaric rash on legs, back and chest related to Arixtra? Any thoughts on alternatives?

A:

Thank you for your inquiry.

Reactions to low molecular weight heparins are infrequent but do occur. Copied below is our response to a similar inquiry that was recently posted on our website which will give you further information regarding reactions to fondaparinux. In addition, there is a reference from Mayo Clinic Proceedings which is available to you free of charge that discusses this issue further.

In regards to your patient, unfortunately, although skin tests have proven helpful to document allergies to low molecular heparin, they are not entirely trustworthy, and therefore the relationship between a cutaneous adverse event and a drug oftentimes remains a matter of conjecture, and the strategy one employs in dealing with such issues is most often based on clinical judgment.

In view of the history, I think that it is reasonable to assume that Arixtra was responsible for the generalized rash. From a practical standpoint, I personally feel the issue is moot, because I would not reintroduce Arixtra. This leaves you with two strategies.

One strategy is to go back to the Lovenox and try dividing each dose into two injections. We oftentimes do this with drugs that produce local reactions upon injection. If the patient is content with this, and the local reactions are not bothersome, I would see no problem in simply following this procedure.

Otherwise, you can consider alternatives. There are other low molecular weight heparins available including nadroparin and reviparin for example. These could be tried empirically. There are also new classes of anticoagulants (thrombin inhibitors) that theoretically could be employed. However, I would leave the judgment as to whether or not these would be appropriate in your patient to the physician who originally prescribed the Lovenox.

In summary, I do not think there is a reliable way to test and thereby establish a cause and effect relationship between the side effects that you mentioned and the drugs per se. However, I would not be concerned about the local reactions to Lovenox if one could manage them by simply dividing the dose in half. And I would not consider reinitiating the Arixtra. Other alternatives are available to you. The choice of these would be most appropriately made by the physician who initiated the Lovenox to begin with.

Thank you again for your inquiry and we hope this response is helpful to you.

Reference:
Mayo Clin Proc. 2010 October; 85(10): 913–919. doi: 10.4065/mcp.2010.0346

Possible allergic reaction to fondaparinux (Arixtra)
Question dated 3/2/2013
I have a patient with a macular papular but with urticarial features allover on arixtra. What is skin test protocol and is there a desentization protocol?

Answer:
Thank you for your inquiry.

In general, as you know, fondaparinux has been considered a drug of very little allergenic potential. There are scant references describing allergy (intolerance) to this drug. I was only able to find three such references in the literature. The references are copied for you below (including one full abstract).

In addition, copied for you below is an excellent reference reviewing hypersensitivity reactions to anticoagulant drugs in general.

Unfortunately, I was not able to pull up any full abstract describing either skin testing or desensitization to fondaparinux. However, a skin testing protocol might be found in the references copied below. In addition, there are a number of reported desensitization protocols to heparin and other related anticoagulants, and you could easily use them as a model for a skin test and desensitization protocol utilizing fondaparinux should you wish to do so.

In addition to what I am sending below, there are a number of very useful references that discuss skin testing and desensitization to heparin and other low molecular weight alternatives that we have mentioned in previous entries on our Ask the Expert website. These are a little too lengthy and too numerous to copy here for you, but they can be easily accessed by going to the website and typing “heparin” into the search box. These entries will contain useful information for you regarding the approach to patients with potential allergy to heparin substitutes. The principles outlined in these responses will apply to fondaparinux.

Thank you again for your inquiry and we hope this response is helpful to you.

Asian Pac J Allergy Immunol. 2012 Jun;30(2):162-6.
Successful desensitization with un-fractionated heparin in a patient with heparin allergy and tolerance to fondaparinux.
Kavut AB, Koca E.
Source
Division of Clinical Immunology and Allergy, Department of Pulmonary Diseases, Erzurum Region Training and Research Hospital, Ministry of Health, Erzurum, Turkey.
Abstract
Immediate hypersensitivity to low molecular weight heparin (LMWH) is rare, and we present here a case with an anaphylaxis-like symptoms to enoxaparin. The diagnosis of hypersensitivity to enoxaparin was confirmed by the clinical picture and positive skin tests. In this case, palmo-plantal itching after application of heparin was an early sign of immediate type hypersensitivity. His skin and provocation tests showed cross-reactivity with other types of LMWHs and un-fractionated heparin (UFH). Fondaparinux and desensitization with UFH were found to be safe alternative treatment options in this patient with heparin allergy.

Thromb Haemost. 2005 Oct;94(4):895-6.
Hypersensitivity to the pentasaccharide fondaparinux in patients with delayed-type heparin allergy.
Utikal J, Peitsch WK, Booken D, Velten F, Dempfle CE, Goerdt S, Bayerl C.

Contact Dermatitis. 2004 Jun;50(6):383-4.
Intolerance of fondaparinux in a patient allergic to heparins.
Hirsch K, Ludwig RJ, Lindhoff-Last E, Kaufmann R, Boehncke WH.
Source
Department of Dermatology, Johann Wolfgang Goethe-University, Frankfurt, Germany

Hypersensitivity Reactions to Anticoagulant Drugs
Authors: Scherer, Kathrin; Tsakiris, Dimitrios A.; Bircher, Andreas J.
Source: Current Pharmaceutical Design, Volume 14, Number 27, September 2008, pp. 2863-2873(11).

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology